Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 31, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Feb 19, 1996, 5:29 PM CST for Escambia County, Alabama; Escambia County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 19, 1996, 5:29 PM CST (23:29 UTC)
- Expired
- Feb 19, 1996, 6:15 PM CST
- In force
- 46 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
Counties Escambia County, AL, Escambia County, FL
The radar
The Mobile radar (KMOB), 97 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 19, 5:30 PM CST | Thunderstorm Wind 60 | Walnut Hill, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 748 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KMOB 192328 RRA SVRMOB ALC053-FLC033-200015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 529 PM CST MON FEB 19 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST ALABAMA ...ESCAMBIA COUNTY IN NORTHWEST FLORIDA ...ESCAMBIA COUNTY AT 528 PM CST MOBILE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WEST OF ATMORE. MOVEMENT WAS EAST AT NEAR 50 MPH. THIS CLUSTER OF SEVERE STORMS WILL AFFECT ATMORE ALABAMA AND BRATT FLORIDA BY 540 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 2:40 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Feb 19, 2:40 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CST MON FEB 19 1996 ALREADY ISSUING WRNGS FOR STORMS IN CWA SO WILL BE VERY BRIEF. LOOKS LIKE MAIN THRUST OF SVR WX WILL BE BETWEEN NOW AND 9 PM MAYBE A LITTLE LATER OVER PNHDL AND E CWA. NO REAL COLD AIR TO FOLLOW THIS SYSTEM. SHUD CLR EARLY ENOUGH ON FAT TUESDAY TO WARM CLOSE TO NGM AFTER LOW CLDS AND POSSIBLY L- IN ERLY MORNING.(1)53/75/53/78 8200 (2)56/74/54/78/ 8200 DF
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 2:19 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 41 min |
| Feb 19, 2:51 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 69 min |
| Feb 19, 3:03 PM CST | Tornado Warning | MOB | Washington | 57 min |
| Feb 19, 3:46 PM CST | Tornado Warning | MOB | Clarke | 59 min |
| Feb 19, 3:50 PM CST | Severe Thunderstorm Warning | MOB | Washington | 55 min |
| Feb 19, 4:23 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 37 min |
| Feb 19, 4:27 PM CST | Severe Thunderstorm Warning | MOB | Mobile | 63 min |
| Feb 19, 4:43 PM CST | Severe Thunderstorm Warning | MOB | Baldwin | 47 min |
| Feb 19, 4:51 PM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 54 min |
| Feb 19, 5:47 PM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.